Article Text

PDF
Contact Dermatitis After Henna Skin Tattooing
  1. Captain MS Ballard, BSc MBBS RAMC1,2
  1. 123 Air Assault Medical Squadron, 16 Close Support Medical Regiment, Goojerat Barracks, Colchester, Essex
  2. 2551929 Captain Ballard 23 Air Assault Medical Squadron UK Med Group Camp Bastion Op Herrick 4 BFPO 792 07793 560160 drmballard{at}yahoo.co.uk

Abstract

A case of contact dermatitis resulting from temporary tattooing with henna is described. The skin was stained using a dye described as ‘black’ henna. This is produced by the addition of paraphenylenediamine (PPD) to traditional henna dye in order to make temporary skin tattoos appear darker. Sensitisation to PPD may also cause sensitivity to printers’ inks, clothing dyes, hair dyes, local anaesthetics, sulphonamides, and para-aminosalicylic acid. The case of contact dermatitis described responded to application of topical steroid with no sequelae; however patients may be left with hypo- or hyper-pigmentation of the skin or even permanent scarring.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.